North Dakota, 2022Tornadoes in North Dakota, August 15, 2022
August 15, 2022 · NWS BIS · 3 events in 1 county or zone
There were three tornadoes this day in McLean County, all near Ruso and in less than a one hour period of time. Thunderstorms developed along a variety of weak surface boundaries over southwest and central North Dakota as a weak short-wave trough passed through the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $275,000
- Crop damage
- $10,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were three tornadoes this day in McLean County, all near Ruso and in less than a one hour period of time. Thunderstorms developed along a variety of weak surface boundaries over southwest and central North Dakota as a weak short-wave trough passed through the area. One small area of storms developed along a very distinct surface boundary near Ruso in McLean County. In less than a one hour period of time three tornadoes developed. Initially, these tornadoes appeared to be of the landspout variety, but then two of the longer-lived tornadoes appeared to become supercellular as noted by rotation aloft which was shown during radar analysis. The first tornado was short lived and caused no damage and so was rated EF Unknown by NWS policy. The second tornado snapped hardwood trees and destroyed an animal shelter, and was rated EF-1 based on that damage. The third tornado developed while the second one was still on the ground, with both remaining on the ground for five minutes before the second tornado dissipated. The third tornado destroyed three small wooden granaries, flipped a large seed cart attached to an air seeder, tossed hay bales, flipped anhydrous ammonia tanks, and tossed hay bales, and was rated EF-2 based on the damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 15, 2:11 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 15, 2:11 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
311 PM CDT Mon Aug 15 2022
.SHORT TERM...(This Evening through Tuesday)
Issued at 308 PM CDT Mon Aug 15 2022
Two strong mid level waves are noted on water vapor imagery early
this afternoon, one over Manitoba and the other crossing southern
Minnesota and northern Iowa. Surface and low level analysis shows a
trough of low pressure roughly from northeast to southwest North
Dakota. Weak convergent flow associated with the trough has helped
maintain scattered showers and thunderstorms, which seemingly line
up well with a 700 mb wind shift. As of 230 PM CDT, the strongest
storms were clustered over Emmons County.
The potential for scattered showers and storms is expected to
continue through the evening as synoptic scale features slowly
migrate eastward. Confidence on coverage and timing thereof is low
as model guidance has mightily struggled with what has been observed
thus far today. The overall risk for severe weather seems quite low.
Despite weakly-capped CAPE exceeding 2000 J/kg, deep layer flow
looks very weak, with under 25 kts of shear through at least 6 km.
Furthermore, outflow from early morning convection across southern
Canada appears to have stabilized the air mass over north central
North Dakota. Therefore, the best chance for a strong to marginally
severe storm this afternoon and evening is from south central North
Dakota into the James River Valley. Slow storm motions could also
cause locally heavy rainfall.
A cyclonic flow regime will remain in place for Tuesday as the
Northern Plains sit at the northeast corner of a strong western
CONUS ridge. The mid level shortwave over Manitoba this afternoon is
forecast to stall near Lake of the Woods, with the mid level frontal
boundary extending back to the south and west through south central
North Dakota. A few showers and thunderstorms could develop Tuesday
afternoon, but overall height rises could suppress convection. It is
also possible that Tuesday could unfold very similar to what was
observed today with a larger broken line of showers and storms, but
shifted farther east. The CAPE and shear forecast for Tuesday is
similar to today, meaning a few strong to marginally severe storms
cannot be ruled out, but widespread severe weather is highly
unlikely. Cloud cover could be problematic for the temperature
forecast through the short term period, but the general expectation
is for cooler temperatures east (around 80) and warmer temperatures
west (near 90) for highs on Tuesday.
.LONG TERM...(Tuesday Night through Monday)
Issued at 308 PM CDT Mon Aug 15 2022
Low level flow will remain weak through Wednesday as flow aloft
turns northerly between an upper level low over New England and a
high over the Great Basin. Wednesday is likely to be the warmest day
of the extended period, with highs ranging from the lower 80s east
to lower 90s southwest. A shortwave ejecting off the Canadian
Rockies will approach the Northern Plains by Wednesday evening. A
few thunderstorms could develop across western North Dakota during
the late afternoon, particularly if the approaching wave is able to
induce a lee surface trough near the ND/MT border. Otherwise,
chances for showers and storms will be increasing through Wednesday
night as the wave digs south into the Northern Plains. The threat
for strong to severe storms is uncertain at this time, but will
likely be low. The approaching wave will work to increase shear, but
will also usher in a more stable air mass.
Ensemble guidance shows that the upper level wave will continue to
deepen over the region through Friday, possibly evolving into a
closed low that ensemble cluster analysis places near the Upper
Mississippi River Valley. The best chances for rain will be kept in
eastern North Dakota Thursday and Friday, and accompanying chances
for thunderstorms should decrease over time as the atmosphere
stabilizes. Temperatures will become notably cooler Thursday and
especially Friday when guidance could be under-simulating cloud
cover. It appears that the NBM has caught on to this potential, with
deterministic forecast highs for Friday already near the 25th
percentile (cooler than the mean).
The remnants of the low could linger to our east through the weekend
as upper level ridging tries to rebound to the west. This should
maintain the persistent temperature trend of cooler east and warmer
west, with a slight warming trend favored overall. Deep layer
subsidence appears likely to preclude chances for showers and storms
during the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 308 PM CDT Mon Aug 15 2022
A brief period of MVFR ceilings remains possible at KMOT through
this afternoon. Otherwise, VFR conditions are likely. Scattered
showers and thunderstorms are expected near KJMS this afternoon.
A brief period of visibility restrictions and gusty winds is
possible with any storm. Later tonight, fog could develop across
northern North Dakota.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...Hollan
Hazardous weather outlook, Aug 15, 2:14 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
314 PM CDT Mon Aug 15 2022
NDZ004-005-012-013-019>023-025-034>037-041>048-050-051-162015-
Bottineau-Rolette-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-
Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Hettinger-Grant-
Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
314 PM CDT Mon Aug 15 2022 /214 PM MDT Mon Aug 15 2022/
This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
There is a chance of thunderstorms this afternoon and evening. A
few storms may become severe, with the primary threats being wind
gusts up to 60 mph and hail up to the size of quarters.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
NDZ001>003-009>011-017-018-031>033-040-162015-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Golden Valley-Billings-Stark-Slope-
314 PM CDT Mon Aug 15 2022 /214 PM MDT Mon Aug 15 2022/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
Hollan
In the hours before
Special weather statement, Aug 15, 1:21 PM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
221 PM CDT Mon Aug 15 2022
NDZ046-152000-
Emmons ND-
221 PM CDT Mon Aug 15 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL EMMONS
COUNTY THROUGH 300 PM CDT...
At 220 PM CDT, a strong thunderstorm was located 10 miles southeast
of Prairie Knights Resort, or 10 miles northeast of Fort Yates,
moving northeast at 25 mph.
HAZARD...Wind gusts to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Linton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4606 10049 4620 10058 4623 10056 4625 10056
4656 9992 4629 9992 4628 9988 4625 9988
TIME...MOT...LOC 1920Z 243DEG 20KT 4619 10047
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SAVADELSpecial weather statement, Aug 15, 3:48 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Bismarck ND
448 PM CDT Mon Aug 15 2022
NDZ037-048-152215-
La Moure ND-Stutsman ND-
448 PM CDT Mon Aug 15 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
LAMOURE AND SOUTHEASTERN STUTSMAN COUNTIES THROUGH 515 PM CDT...
At 448 PM CDT, a strong thunderstorm was located near Adrian, or 19
miles north of Edgeley, moving northeast at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Ypsilanti, Adrian and Montpelier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4654 9860 4659 9873 4682 9858 4678 9844
4664 9844
TIME...MOT...LOC 2148Z 208DEG 13KT 4663 9861
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
HEINERTTornado, McLean
- When
- August 15, 4:08 PM CST to 4:09 PM CST
- Where
- McLean County, 3.77 mi E of Ruso to 3.76 mi E of Ruso
- Rating
- EFU
- Path length
- 0.35 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 47.840, -100.850
This was the first of three tornadoes this day in McLean County, all near Ruso and in less than a one hour period of time. The tornado touched down in an open field east of Ruso and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EF Unknown.
Tornado, McLean
- When
- August 15, 4:10 PM CST to 4:35 PM CST
- Where
- McLean County, 1.38 mi S of Ruso to 3.58 mi S of Ruso
- Rating
- EF1
- Path length
- 2.24 mi
- Path width
- 100 yd
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 47.810, -100.930
This was the second of three tornadoes this day in McLean County, all near Ruso and in less than a one hour period of time. Hardwood trees were snapped and an animal shelter was destroyed shortly after development. Based on the damage done the tornado was rated EF-1, with winds estimated to be approximately 110 MPH.
Tornado, McLean
- When
- August 15, 4:30 PM CST to 4:50 PM CST
- Where
- McLean County, 5.38 mi SSW of Ruso to 7.24 mi S of Ruso
- Rating
- EF2
- Path length
- 2.27 mi
- Path width
- 100 yd
- Property damage
- $250,000
- Crop damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 47.756, -100.968
This was the third of three tornadoes this day in McLean County, all near Ruso and in less than a one hour period of time. The tornado formed in an open field and approached a farmstead, passing just to the west and south of it. Near the farmstead the tornado destroyed three small wooden granaries, flipped a large seed cart attached to an air seeder, flipped anhydrous ammonia tanks, and tossed hay bales. The tornado continued on south of the farmstead where it tossed multiple hay bales before dissipating. Based on the damage done the tornado was rated EF-2, with winds estimated to be approximately 120 MPH.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Utah, August 15 to 19, 20221 death · 1 injured · $30,000 · 9 events
- Damaging Wind in Guam, August 15, 20221 death · 1 event
- Flash Flooding in West Virginia, August 15 to 16, 2022$10 million · 3 events
- Flash Flooding and Damaging Wind in Texas, August 15, 2022$100,000 · 52 kt wind · 11 events
- Flash Flooding and Hail in Colorado, August 15, 2022$45,000 · 1 in hail · 5 events
- Tornado in Texas, August 15, 2022$50,000 · EF0 · 1 event
- Flash Flood in Arizona, August 15 to 16, 2022$20,000 · 1 event
- Heat in Mississippi, August 15, 202215 events
- Heat in Louisiana, August 15 to 17, 202213 events
- Heat in Arkansas, August 15 to 16, 20229 events
- Heat in Texas, August 15 to 16, 20227 events
- Flash Flooding in Arizona, August 15 to 16, 20226 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052505, 1052507, 1052528.